Hail, Las Animas
- When
- July 18, 1:46 PM MST to 1:49 PM MST
- Where
- Las Animas County, 2.35 mi SSW of Trinidad
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.140, -104.520
Another day of afternoon and evening scattered shower and thunderstorm development was observed on this day. While most of the activity stayed below severe limits, there was an isolated severe storm that developed along the I-25 corridor and produced large hail just south of Trinidad.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Another day of afternoon and evening scattered shower and thunderstorm development was observed on this day. While most of the activity stayed below severe limits, there was an isolated severe storm that developed along the I-25 corridor and produced large hail just south of Trinidad.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 18, 10:32 AM MST, 3 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1132 AM MDT Mon Jul 18 2022 .SHORT TERM...(Today and tonight) Issued at 343 AM MDT Mon Jul 18 2022 Key Messages: 1) Scattered afternoon and evening thunderstorms, initially over the Mountains, spreading into the Plains. 2) Near record temperatures. Currently...a few light rain shower continue along the Continental Divide early this morning. These should dissipate through sunrise. Temperatures remain mild across the region, with upper 60s to lower 70 across the Plains and 50 over the San Luis Valley. Winds are generally light across the region. Today...upper level high pressure will continue to spin over the Desert Southwest through this afternoon, with westerly flow aloft rounding the top of the high across Colorado. An upper wave currently located over western Colorado will track eastward through this afternoon. Expect showers and thunderstorms to develop by late morning along the Continental Divide, and spread eastward into the Pike Peak region by mid to late afternoon. Models in good agreement with the main focus for thunderstorm activity reaching from the La Garita range, north into the Central Mountains, then eastward into the Pikes Peak region. Locally heavy rainfall, lightning and gusty outflow winds will be the main thunderstorm risks. The outflow winds could become quite strong as storms move into the I-25 corridor. Temperatures will be near records this afternoon across much of the region. Lower 100s are forecast across the Plains: Colorado Springs forecast 94, record 98; Pueblo forecast 104, record 105; and Alamosa forecast 90, record 92. If thunderstorms can hold off a bit longer near Colorado Springs, the highs could be a couple degrees warmer than currently forecast. Tonight...the upper wave will continue to track south and east from north central Colorado into western Kansas overnight. Models vary in handling an outflow boundary dropping south across the Plains this evening, with most pushing it to near Highway 50 before washing out overnight. There are a few high-res models that keep the outflow boundary moving south with thunderstorms developing along it as it moves south. For now, have isolated to scattered showers and thunderstorms spreading east across the Plains this evening, with the greatest concentration along Highway 50. These storms should dissipate by around midnight as the outflow boundary loses its punch and the upper wave moves into Kansas. Dry conditions will prevail into Tuesday morning. Overnight lows will continue to be mild with upper 60s to lower 70s on the Plains, and 50s across the San Luis Valley. Mozley .LONG TERM...(Tuesday through Sunday) Issued at 343 AM MDT Mon Jul 18 2022 Key Messages: 1) Daily thunderstorms continue through the period especially over the higher terrain, with storms periodically moving into the plains. 2) Above normal temperatures, hot conditions, will continue through much of the period. Continued above normal warmth early this week with 700mb temps approaching 20C Tuesday, will support high temps well into the 90s and 100s across the plains Tuesday afternoon. Thunderstorm development expected again on Tuesday, as westerly flow ushers in some weak mid level energy. Initial storms, with gusty winds and brief heavy downpours, expected to push east off of the mountains Tuesday afternoon into the evening. The stronger ascent spreading overhead, along with some upslope component and weak instability, could support a stronger storm or two along the I-25 corridor later in the day. The main hazards on this day would be strong gusty winds. By the middle part of the week, the ridge does break down some with slightly cooler air in place. This will lower temps, but with highs still well into the 80s and upper 90s across most places. Low/Mid level flow will turn easterly on Wednesday and should help support higher coverage of storms into the I-25 corridor late in the day on Wednesday. Another day with strong gusty winds is possible Wednesday. Beyond this time frame, upper ridge builds back in place. Above normal temperatures continue along with thunderstorm chances across the higher terrain, which periodically spill into the I-25 corridor/plains. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1132 AM MDT Mon Jul 18 2022 KCOS, KPUB, and KALS: VFR conditions are expected over the next 24 hours. Winds will increase this afternoon and gusts to around 20 knots for all three TAF sites. Mid to high level clouds will also increase during the day, before mid level clouds dissipate this evening and high level clouds persist. Scattered thunderstorms are expected to develop this afternoon, but precipitation cores directly impacting a terminal site is low at this time. Main threats from thunderstorms that pass over the sites will be lightning and gusty winds to around 40 knots. It will be possible that the TAF sites are impacted from outflow winds away from any precipitation cores during the afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOZLEY LONG TERM...RODRIGUEZ AVIATION...SIMCOE
Hazardous Weather Outlook National Weather Service Pueblo CO 1114 AM MDT Mon Jul 18 2022 COZ058>089-093>099-191715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1114 AM MDT Mon Jul 18 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will develop by late morning over the Mountains, and spread east into the Interstate 25 corridor this afternoon, and into the Plains this evening. Locally heavy rainfall, lightning and outflow wind gusts to near 50 mph will be possible, especially as storms move into the Plains. Near record heat is expected across the Plains, with temperatures exceeding 100 degrees in many locations. Take precautions to avoid heat risks and stay hydrated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms are expected daily, initially over the Mountains during the afternoon hours, then spreading east across the Interstate 25 corridor and plains during the evening hours. Locally heavy rainfall could lead to an elevated flash flood risk on area burn scars. Gusty outflow winds may accompany storms that move across the Plains. Hot temperatures will continue across the region, with highs in the low 100 degrees across the plains Tuesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 88/RODRIGUEZ
Special Weather Statement
National Weather Service Pueblo CO
148 PM MDT Mon Jul 18 2022
COZ088-182015-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
148 PM MDT Mon Jul 18 2022
...A strong thunderstorm will impact portions of southwestern Las
Animas County through 215 PM MDT...
At 148 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boncarbo, or near Trinidad, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trinidad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3720 10470 3730 10467 3733 10441 3714 10444
TIME...MOT...LOC 1948Z 273DEG 8KT 3724 10459
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CSS/PGWSpecial Weather Statement
National Weather Service Pueblo CO
224 PM MDT Mon Jul 18 2022
COZ074-088-182100-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
224 PM MDT Mon Jul 18 2022
...Cluster of Strong thunderstorms will impact portions of south
central Las Animas County through 300 PM MDT...
At 223 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Hoehne to 6 miles east of
Trinidad to near Raton Pass. Movement was east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trinidad, Cokedale, Starkville, Hoehne and Raton Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 10465 3719 10464 3737 10448 3731 10427
3712 10425 3699 10437 3699 10463
TIME...MOT...LOC 2023Z 284DEG 14KT 3729 10439 3716 10439 3704 10450
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CSS/CohenThe Pueblo radar (KPUX), 150 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045838.